Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

White matter change, MRI, MEN1, hyperparathyroid adenomas, bipolar disorder

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 243 Questions
"mild chronic white matter microvascular ischemic change" MRI result when pituitary was tested for MEN1 ..pituitary no lesions...I have hyperparathyroid adenomas. I also have bipolar disorder. Is the bipolar related to the white matter issue or is that something else...and what? Thank you, I am 61, female
Posted Mon, 30 Apr 2012 in Brain and Spine
Answered by Dr. Sapan J. Pandya 1 hour later

Thanks for your query.

The Multiple Endocrine Neoplasia type 1 (MEN1) phenotype is inherited by an autosomal dominant gene, which is present on Chromosome 11.

MEN1 is associated with benign neoplasms of the: pituitary gland; the parathyroid gland and the pancreas. The benign neoplasms are adenomas and therefore produce endocrine phenotypes.
MEN1 pituitary tumours are adenomas of anterior cells of pituitary gland, typically prolactinomas (high prolactin) or growth hormone secreting. Pancreatic tumours involve the islet cells giving rise to gastrinomas or insulinomas. Very rarely, adrenal cortex tumours are also seen.
In some cases (like in your case) parathyroid adenomas. Overactivity of the parathyroid gland (hyperparathyroidism) is the most common sign of this disorder. Hyperparathyroidism disrupts the normal balance of calcium in the blood, which can lead to kidney stones, thinning of bones, weakness, and fatigue.

As for your MRI report, if your age is taken into account, your brain is normal. The "mild chronic microvascular ischemic changes" mean that some of the very small blood vessels supplying blood to your brain have changed in ways that there is minor damage to the white matter of brain. This damage is ischemic, that is because of lack of blood supply. Mild chronic microvascular ischemic changes put you at an increased risk for stroke.

No, mild chronic microvascular ischemic changes is not related with Bipolar Mood Disorder.
Bipolar Mood Disorder is a psychiatric diagnosis. The causes may be physiological, genetic or Environmental. It occurs in teenage or early adulthood most of the time.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Follow-up: White matter change, MRI, MEN1, hyperparathyroid adenomas, bipolar disorder 1 hour later
The mild chronic microvascular ischemic changes is the issue I am most concerned with. I already understand MEN1. And I do thank you for answering the question as to a possible connection between bipolar and the ischemic changes. So, what would cause the blood vessels supplying blood to the brain to change...and what can I do to prevent stroke? Would the fact that I am pre-diabetic have anything to do with it? Is it hereditary?? What about cholesterol..I take Lipitor? Is there anything I can do to make it better?
Thank you!
Answered by Dr. Sapan J. Pandya 2 hours later

If you are pre-diabetic, the risk of stroke increases many fold.

You need to add Low Dose Aspirin to decrease the stroke risk. Continue Lipitor. It has proven to reduce the incidence of stroke.

Ask your doctor about using of Omega 3 fatty acids and multivitamins if he is in favor of them. It is said that these reduce the inflammation of the fatty plaques and reduce their dislodge which can cause stroke.

Cholesterol deposition in the blood vessels along with micro-vascular damage caused by Diabetes can be the cause of the change.

Ischaemic damage that has occurred cannot be reversed but the fresh damage can be prevented by taking the above-mentioned medicines with regular exercises.

Hope I answered your questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor